1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Low blood sugars - is that why I had an energy crash?

Discussion in 'Low Calorie Diets' started by mondFi, Jun 4, 2018.

  1. mondFi

    mondFi Type 2 · Member

    Messages:
    14
    Likes Received:
    12
    Trophy Points:
    43
    I'm type 2 and in week 5 of 800 calories (real food) and my bloods have been normal since week 1, now they are often in the low 4's and a few times have dropped into the high 3's.

    I've had a lot more energy this week and have been exercising more because of it but I had a pretty extreme energy crash yesterday and quick onset mental confusion.

    My experience with M.E./CFS means I'm used to crashes but this felt somehow different so I'm wondering if this is normal when bloods go too low?

    I was on Metaformin (for 3 weeks) I stopped 2 days ago but it is probably still in my system.

    Any advice?
     
    #1 mondFi, Jun 4, 2018 at 6:44 AM
    Last edited: Jun 4, 2018
  2. Lamont D

    Lamont D Reactive hypoglycemia · Master

    Messages:
    12,199
    Likes Received:
    15,417
    Trophy Points:
    298
    I'm going to be a little careful here because I don't want to appear too picky.
    However, depending on most medical care providers about hypoglycaemia, quite a few T2s can feel okay with high 3s and not have the symptoms of a hypo, whereas others can have hypo symptoms, whilst still in the 4s or 5s.
    I would say that you have dropped a bit too quickly after exercise. If you have been diagnosed as T2, then the exercise was too much or you didn't eat applicable to the level of exercise you did.
    What was the difference from your normal exercise crashes?
    Are you on meds?
     
    • Like Like x 1
    • Friendly Friendly x 1
  3. mondFi

    mondFi Type 2 · Member

    Messages:
    14
    Likes Received:
    12
    Trophy Points:
    43
    Many thanks for your reply, I think it pointed me in the right direction with regard to the exercise level.

    I woke this morning with BFG at 4.1 feeling a bit woosy, had 16g of carbs and felt immediately better and then went on my walk, one hour after eating and my BS is 5.0.

    I have been in ketosis and have been fasting for 18hrs or so after my evening meals. I hadn't been expecting any low blood sugar symptoms because I've not had any problems with low blood sugar for years even when fasting so it hadn't crossed my mind but a bit of reading and thinking in the right direction after your reply helped - thanks again.

    To answer your questions:

    1. The difference between CFS related crashes and this on is subtle and I'm not sure I will be able to put it into words but I'll try. I could feel this was a temporary thing (whereas with CFS it could be days before noticeable recovery), the speed and extent of crash was startling. With CFS, if mindful, you can feel the exhaustion, confusion & pain coming on, and getting worse, as you are performing the activity (sometimes just having a shower would wipe me) whereas this was quite a bit after any exertion and just BAM with no warning!

    2. I'm on anti-depressants and blood pressure med. I came of statins and metaformin 2 days ago.

    Hopefully, you've got me on the right path but any suggestions, even unrelated, gratefully received as I'm new to this Diabetes lark and don't know what I don't know :)
     
    • Hug Hug x 1
    #3 mondFi, Jun 5, 2018 at 9:14 AM
    Last edited: Jun 5, 2018
  4. Jenny15

    Jenny15 Type 2 · Well-Known Member

    Messages:
    770
    Likes Received:
    339
    Trophy Points:
    103
    Hi @mondFi, I have CFS too and your description of a CFS crash is spot on. I've had CFS for about 25 years or so. It has fluctuated during that time but now at age 49 it's gotten worse. Probably due to my own habits of overdoing it and not listening to my body's messages.

    Although T2 is not the most serious disorder there is, it makes CFS harder to manage for me. I am very sensitive to medications and other substances that may be used to manage symptoms, yet often I desperately need the medication or substance.

    Regarding the topic of this thread, yes, low BGs will cause those symptoms. It is a good idea to carry wherever you go, your BG test kit and some hypo treatment such as some jellybabies or a slower release carb such as a biscuit. A false hypo can feel almost as bad as a real one so if you feel you need to treat it, please don't feel you have failed.

    IMO it's better to manage a short term issue that is causing a major problem, than to not manage it for the sake of a less urgent goal, if possible.

    It's great to come across someone else with CFS and T2. I am sure I will learn a lot from hearing what you have to say.
     
    • Like Like x 2
    • Agree Agree x 1
  5. Resurgam

    Resurgam Type 2 (in remission!) · Expert

    Messages:
    8,054
    Likes Received:
    4,867
    Trophy Points:
    198
    With the Metformin still in your system then your liver will not be free to release glucose in the same way a non medicated person would react, so you might need to avoid punishing your body quite so much until it can react more normally.
    On Metformin and a statin there were times when I was wandering around in a daze - I should not have persevered with them for so long - five weeks nearly wiped me out.
    Just eating low calorie would cause me to collapse, back in the days when I was being put on such things even though I had a slender waist, and muscles, which accounted for my density. I can't fast without swings in BG so eat at wide spaced times in the day, just twice, as I think that all the dieting to little effect in my younger days has made my metabolism a bit fragile when under pressure. My body is not so much a temple as a garden - not much to polish but a lot needing weeding....
     
    • Like Like x 2
    • Friendly Friendly x 1
    • Useful Useful x 1
  6. Jenny15

    Jenny15 Type 2 · Well-Known Member

    Messages:
    770
    Likes Received:
    339
    Trophy Points:
    103
    You have such a great way with words, @Resurgam.

    I have had various surgeries while on Metformin and I've learned now to stop taking it at least 48 hours before an elective operation and as soon as possible before an acute one. The first time they told me to skip the morning dose on the day of surgery. My BG crashed while fasting and I needed IV glucose. The second time I chose to skip the night before and the morning dose. Same thing happened. Made a note to self to extend the time off Met beforehand in future. Not sure what I will do next time now that we've added insulin to the mix. I think my experience is more applicable to people who only take Metformin.

    I guess what I'm saying is that it probably takes longer than the manufacturer claims for it to really leave the body. I have no idea how long, and we are probably all different anyway. I suspect a lot of other diabetes meds are like this too.
     
    • Like Like x 2
  7. Alexandra100

    Alexandra100 Prefer not to say · Well-Known Member

    Messages:
    3,416
    Likes Received:
    1,398
    Trophy Points:
    198
    This is Jenny Ruhl on Metformin duration:
    "Metformin also builds up a cumulative effect on your fasting blood sugar after you take it for a week. This effect is not dependent on when you take it. If you miss a dose you will probably see a small but immediate difference in your post meal blood sugars. But if your stop taking it for a week you will not only see that effect the day after you you stop it, you will also see a second notable increase in your fasting blood sugar and pre-meal blood sugar about a week later."
    http://diabetesupdate.blogspot.com/2010/06/timing-your-metformin-dose.html
     
    • Like Like x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook